Blog
About

0
views
0
recommends
+1 Recommend
1 collections
    0
    shares
      • Record: found
      • Abstract: found
      • Article: found

      Severe Skin Necrosis Associated with Heparin in Hemodialysis

      Read this article at

      ScienceOpenPublisherPubMed
      Bookmark
          There is no author summary for this article yet. Authors can add summaries to their articles on ScienceOpen to make them more accessible to a non-specialist audience.

          Abstract

          Skin necrosis is a well-recognized although rare complication of continuous heparin therapy. We report the case of a 66-year-old diabetic woman with end-stage renal failure who received intermittent intravenous heparin during hemodialysis. She developed severe necrotic cutaneous ulcers over both legs, with typical histological findings. Thrombocytopenia never occurred but platelet studies demonstrated enhanced aggregation when heparin was added in vitro. Platelet-aggregating immunoglobulins produced in response to heparin can lead to thrombotic events. Thrombocytopenia usually develops prior to the onset of cutaneous lesions, but as in this case, may be absent. Heparin should be discontinued when the condition is recognized. Unfortunately, a poor outcome is frequently observed.

          Related collections

          Author and article information

          Journal
          NEF
          Nephron
          10.1159/issn.1660-8151
          Nephron
          S. Karger AG
          1660-8151
          2235-3186
          1994
          1994
          17 December 2008
          : 68
          : 1
          : 133-137
          Affiliations
          Department of Medicine, Division of Nephrology and Hematology, Hôpital Saint-Luc, University of Montréal, Canada
          Article
          188232 Nephron 1994;68:133–137
          10.1159/000188232
          7991024
          © 1994 S. Karger AG, Basel

          Copyright: All rights reserved. No part of this publication may be translated into other languages, reproduced or utilized in any form or by any means, electronic or mechanical, including photocopying, recording, microcopying, or by any information storage and retrieval system, without permission in writing from the publisher. Drug Dosage: The authors and the publisher have exerted every effort to ensure that drug selection and dosage set forth in this text are in accord with current recommendations and practice at the time of publication. However, in view of ongoing research, changes in government regulations, and the constant flow of information relating to drug therapy and drug reactions, the reader is urged to check the package insert for each drug for any changes in indications and dosage and for added warnings and precautions. This is particularly important when the recommended agent is a new and/or infrequently employed drug. Disclaimer: The statements, opinions and data contained in this publication are solely those of the individual authors and contributors and not of the publishers and the editor(s). The appearance of advertisements or/and product references in the publication is not a warranty, endorsement, or approval of the products or services advertised or of their effectiveness, quality or safety. The publisher and the editor(s) disclaim responsibility for any injury to persons or property resulting from any ideas, methods, instructions or products referred to in the content or advertisements.

          Page count
          Pages: 5
          Categories
          Case Report

          Cardiovascular Medicine, Nephrology

          Hemodialysis, Skin necrosis, Platelet aggregation, Heparin

          Comments

          Comment on this article